Fentanyl is a dangerous opioid, it can be up to 100 times stronger than morphine and Fentanyl overdose symptoms can occur within minutes. Fentanyl is prescribed by doctors in the form of transdermal patches, tablets, lozenges or nasal sprays. Brand names include Sublimaze, Actiq, and Duragesic. Like other drugs, prescription fentanyl can be misused and abused.
However, information from the Centers for Disease Control and Prevention shows that most cases of fentanyl-related death, overdose or harm are connected to illegally made fentanyl. The drug is peddled because it creates an effect much like that offered by heroin. Sometimes, it’s mixed with cocaine and/or heroin, sometimes without the user’s knowledge. Combining these drugs increases the euphoric effect.
Like other opioids, fentanyl is highly addictive, and overdose is common. Recognizing the signs of overdose in yourself or others is crucial. After recovering from an overdose, addicts should enter treatment so they can get a handle on the underlying cause of their addiction.
Signs of Fentanyl Overdose
Opioid overdose happens when too much of the drug floods the receptors in the body. Usually, the use of fentanyl or other opioids causes a slowdown that feels pleasurable. However, in the case of an overdose, the effects are amplified. The individual’s brain will slow down considerably more and instead of their breathing slowing, it will stop completely. Naturally, this can quickly lead to death if nothing is done.
Signs of a fentanyl overdose often include:
- Loss of consciousness
- Slowed breathing
- Small pupils
- Blue lips
- Cold fingers
The effects of fentanyl on the user’s breathing and heart rate present the greatest risk for permanent damage or death. Even when individuals who overdose survive, the side effects can be significant. This is especially likely if they don’t get treatment right away. Some people suffer permanent brain damage.
About Fentanyl Overdose and Risk Factors
Given how potent fentanyl is, doctors are very careful about prescribing it. People who abuse prescription fentanyl may use it in ways other than how it was prescribed. Some get their hands on it even without a prescription and this increases the risk of fatal overdose.
Behaviors which indicate fentanyl abuse include:
- Taking higher doses or more frequent doses than prescribed
- Using the drug in a way other than intended ie. injecting or snorting it
- Combining fentanyl with alcohol, stimulants, or benzodiazepines
When fentanyl is abused, the user builds up a high tolerance for it. This means they need increasing amounts of the drug to get the same effects. While an individual may become more tolerant of the euphoric effects or pain relief, they can increase the risk of developing complications like respiratory depression. Relapsing after a long period of abstinence increases the risk of overdose. When a person doesn’t use drugs for a while, their tolerance levels drop. The doses they used before can overwhelm their system.
What to Do in the Event of a Fentanyl Overdose
If you suspect someone has overdosed on fentanyl, the first thing you need to do is call 911. First responders will know what to do to help the victim recover. If you have Narcan on hand, you can administer it while you wait for the ambulance to arrive. Narcan can reduce the effects of fentanyl and revive the person who is overdosing. If you don’t have Narcan, closely monitor the individual and take note of their symptoms. Try to keep them awake and upright.
If you suspect that you have overdosed, call 911 and explain your situation. Try to stay conscious until responders arrive and sit upright if you can. Otherwise, lie down on your side and wait. When the team arrives, they will monitor the patients’ heart rate, breathing, blood pressure, and temperature. They may use naloxone to block the opioid receptors and stop some of the dangerous effects of an overdose.
Since fentanyl overdose can be deadly, seeking immediate medical attention is extremely important. However, the best way to avoid an overdose is to get treatment for fentanyl abuse as soon as possible.
Reach Out to Asheville Recovery Center Today to Learn About Our Treatment Options
It’s never too late to get help for a substance abuse problem. Even if you sought treatment before and you suffered a setback, there is hope. Call the treatment professionals at Asheville Recovery Center and find out how we can support you during your recovery. We offer a range of treatment options and we can assist both you and your family. Contact us today!